MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION STERILE NX19RW W/4L RESERVOIR; BLOOD GAS OXYGENATOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION STERILE NX19RW W/4L RESERVOIR; BLOOD GAS OXYGENATOR
Model Number 3CX*NX19RW
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 07/23/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Terumo has received the device for evaluation; however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.H6: component code: 4739 - gas exchanger.Health effect - impact code: 4614 - serious injury / illness/ impairment.Health effect - clinical code: 1888 - hemorrhage / bleeding.Medical device problem code: 1670 - use of device problem.Investigation findings: 3233 - results pending completion of investigation.Investigation conclusions: 11 - conclusion not yet available.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, the oxygenator had an oxygenation, and carbon dioxide failure.There was 400ml of blood loss.There was 2-minute delay in the procedure.The product was changed out.The surgery was completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on august 11, 2023.Upon further investigation of the reported event, the following information is new and/or changed: a1 (added patient's identifier).A2 (added patient's age).A3 (added patient's gender).A4 (added patient's weight).B5 (added describe event or problem).D4 (additional device information - added exp date).G3 (date received by manufacturer).G6 (indication that this is a follow-up report).H2 (follow-up due to additional information and device evaluation).H3 (device evaluated by manufacturer).H4 (device manufacture date).H6 (identification of evaluation codes 10, 3331, 4210, 19).The affected samples were inspected upon receipt with no physical anomalies noted such as a break.Both units were decontaminated upon receipt as per protocol.The two units were not able to be returned to a state in which accurate gas transfer results were attainable.Both units were evaluated by measuring the amount of pressure resistance across the gas phase (across the micropores) of the units, and then comparing the pressure to typical product.The pressures seen in both returned units were approximately double that of typical values, indicating that there was a blockage resulting from plasma penetration into the fibers, which will and did cause a decrease in gas exchange performance.The plasma leakage is believed to be a result of prolonged usage which led to the fiber pore surfaces becoming hydrophilic through absorption of elements circulating in the blood over time.Additionally, both oxygenators were used beyond the 6 hours indication of use as stated in the ifu.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
New information from the clinical specialist based on his phone interview held with the direction of perfusion indicates that, the patient with the height of 186cm and bsa of 2.4m2.The patient was on va ecmo and impella for heart failure and presented to the or for a heart transplant.The patient post -operatively had a rejection of the transplanted heart and subsequently underwent a second heart transplant, during which the failure of the nx19 oxygenator occurred.The entire pump run for this nx19oxygenator was 437 minutes.The patient was weaned off bypass three times, for 10 minutes at a time, during which no protamine reversal was given and recirculation of the blood was maintained through the recirculation line of the perfusion circuitry.No hepcon device was used to measure blood concentrations of heparin, although per the director, the act values were adequate during the run.The contributing factors appear to be the acuity of the patient, the surgical invasiveness of the procedure being performed, the co-morbidities the patient comes to surgery with, baseline chemistry values of the various lipid markers, and acid base status upon arrival in the operating suite (an indicator of metabolic wellbeing at the time of surgery).There are also hematological considerations that have to do with cytokine release, complement activation and inflammatory response pathways that can exacerbate the generation of phospholipids increasing the circulating lipid load over time.Therefore, as the length of time increases for a case, more lipids become available to deposit and become absorbed by the fiber.This can cause the resistance to plasma leakage to decrease over time as the length of the case extends.The cause of plasma leak is a very complex interaction between intrinsic lipid levels maintained by the patient, phospholipid generation by the patient in response to the invasiveness of the surgical procedure being performed and the individual patient¿s inflammatory response to the foreign surface exposures that ultimately occur in relationship to materials interactions and the time of exposure to foreign materials.

Brand Name
STERILE NX19RW W/4L RESERVOIR
Common Device Name
BLOOD GAS OXYGENATOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball rd
elkton MD 21921
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
125 blue ball rd
elkton, MD 21921
7346634145
MDR Report Key17512406
Report Number1124841-2023-00196
Device Sequence Number5576211
Product Code DTZ
UDI-Device Identifier00699753450875
UDI-Public(01)00699753450875
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K180950
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model Number3CX*NX19RW
Device Catalogue NumberN/A
Device Lot NumberCF15
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2023
Supplement Date Received by Manufacturer11/28/2023
Initial Report FDA Received Date08/11/2023
Supplement Report FDA Received Date12/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexMale
Patient Weight135 KG